An important new warning for COPD patients appeared in a recent issue of the journal JAMA Internal Medicine.
Evidence shows that certain COPD drugs are hard on the heart — and many cases end in fatality.
This is unacceptable.
A few weeks ago I told you about the tremendous efforts of Nightline anchor Ted Koppel and his wife Grace Anne to raise awareness about COPD.
For the Koppels, this is an urgent mission, considering 10 million Americans have COPD, and as many as half have not yet been diagnosed. About a quarter of those cases are people who have never smoked, and have no idea they’re in terrible danger.
But as the new research shows, the danger unfortunately doesn’t end when patients do get the treatment they desperately need. Particularly if their doctors prescribe two types of long-acting medications. One is called LABAs (long-acting beta2-agonists) and the other is known as LAMAs (Long-acting muscarinic antagonists).
About five years ago, a Canadian study found that seniors were at greater risk of cardiovascular emergencies soon after they began using one of these long-acting drugs. Researchers recommended doctors carefully monitor their older COPD patients after beginning a new LABA or LAMA prescription.
The new JAMA Internal Medicine study published earlier this month shows just how urgent this warning is.
Researchers analyzed national medical records for more than 248,000 COPD patients who used LABAs or LAMAs, and whose average age was over 70 years. Results showed that older patients who start using these medications are 150 percent more likely to suffer a heart attack or cardiovascular event.
It appears that risk is highest during the month after a patient begins one of these drugs. Beyond that first month, risk may drop. Nonetheless, doctors need to make their patients aware of red flags such as chest pains or stroke-like symptoms.
In addition, patients need to be well-educated (hopefully with the help of fully-engaged doctors and pharmacists) about the harsh side effects these drugs are known to cause…
- LABAs may prompt high blood pressure, heart palpitations, arrhythmias (irregular heartbeat), tremors, and anxiety
- LAMA adverse events include chest pains, heart palpitations, dizziness, depression, insomnia, and glaucoma
It’s important to note, these are not the only drugs that treat COPD, but they’re among the most dangerous. That’s one reason why a COPD rehabilitation program that promotes non-drug interventions is so important.
One excellent example of those interventions is called the Lung Flute, an FDA-cleared medical device that uses vibration to help COPD patients easily expel mucus that becomes stubbornly trapped in lung airways.
Lung Flute was developed by an acoustic engineer who created a simple plastic device that’s easy to use and is proven effective. Because it’s FDA-cleared, it requires a doctor’s prescription, but that means it’s more likely to be covered by health insurance plans.
You can find more information about Lung Flute at lungflute.com.
There are a wealth of other alternatives available to treat COPD as well… but it may take a little legwork to track them down. The COPD Foundation and the Pulmonary Empowerment Program (heavily supported by the Koppels), is a great place to start in the road to recovery.
COPD Drug Side Effects Can Be Deadly
January 4, 2018
Association of Cardiovascular Risk With Inhaled Long-Acting Bronchodilators in Patients With Chronic Obstructive Pulmonary Disease: A Nested Case-Control Study.
JAMA Internal Medicine
January 2, 2018